Mar 15, 2002
I've enjoyed reading your responses and appreciate your humor. I haven't been laughing much lately, however, because I have been so tired. I started on Trizivir in early December. I had some nausea in the beginning, but it subsided after one month and I've handled it well since. My last bloodwork in January showed my VL was undetectable. For the past three weeks, I have grown increasingly tired to the point where I wake up, eat breakfast, then go back to bed for the rest of the day. The slightest activity leaves me tired. I do not have fever, or any aches, I am simply fatigued. Any thoughts on whether this is related to my meds? I am not due back at the doctor for about three weeks, but will make an earlier appt. if you think I should. Thanks for your support and expertise.
Response from Dr. Frascino
Too tired to laugh? That could be serious! Fatigue in the setting of HIV is extremely common and often multifactorial. However, in your case, there is one thing we should check right away. You started Trizivir in December. It's working well (viral load nondetectable), but you are experiencing progressive fatigue to the point that "the slightest activity leaves you tired." So tired you can't even laugh at my jokes? The most likely cause is anemia. One of the 3 components of Trizivir (AZT, 3TC, Abacavir) is AZT. AZT is well known to suppress the production of red blood cells (and sometimes white blood cells, too) in the bone marrow. Decreased red blood cells and hemoglobin is called anemia. Anemia is associated with a wide variety of symptoms, including progressive tiredness, shortness of breath, exercise or activity intolerance, rapid heartbeat, paleness, headaches, decreased sex drive, weakness, and inability to concentrate.
Yes, you need to see your doctor before your 3 week scheduled visit. S/he will run a simple blood test to see if you are anemic. The test is a hemoglobin level. The normal range is 14-18 g/dL for men and 12-16 g/dL for women. If you are not anemic, other causes for fatigue will need to be investigated, such as low testosterone levels (hypogonadism), psychological causes (depression, stress, anxiety), opportunistic infections, etc. Write back if you need more advice on these topics.
For now, I recommend checking on the most likely causes of anemia in light of the time frame of your symptoms correlating with the possible effects of AZT in Trizivir.
If you are anemic, you have 2 options - switch off the AZT or treat the anemia with Procrit. Procrit is a once weekly medicine that you administer yourself by a small injection just under the skin. (No, it doesn't hurt; it's a tiny injection and does not go in very deep at all.) Procrit stimulates the bone marrow to make new red blood cells. Increased red blood cells correct the anemia. As the anemia resolves, so does your fatigue, and hopefully soon you'll once gain be laughing at my poor attempts at humor.
Switching off the AZT is the other option, but you may not want to do that, as this combination product is certainly convenient and seems to be working well for you.
Good luck, Bill. Hope you're laughing with us again soon.
Contemplating Life...Please help
Real or Scam???
- Sex With A Prostitute How Long Does It Take To Test Positive For AIDS
- HIV Risk Blowjob From A Prostitute
- Risks Of Contracting HIV From Blowjob From A Prostitute
- Black Spots After Open Mouth Kissing Worried I Have HIV
- Blood In Semen After Sucking Penis Worried I Have HIV
- Purple Spots After Oral Sex With No Protection Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.